Alert archive / Vermont / Freeze Warnings in 2017

Freeze Warning 3, NWS Burlington, VT

October 16, 2017Addison County, Chittenden County, Franklin County, Vermont; Clinton County, Essex County, New York

NWS Burlington, VT issued this freeze warning at Oct 16, 2017, 2:26 AM EDT for Addison County, Chittenden County, Franklin County, Vermont; Clinton County, Essex County, New York. It took effect at Oct 17, 2017, 1:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2017, 2:26 AM EDT (06:26 UTC)
In effect from
Oct 17, 2017, 1:00 AM EDT
Expired
Oct 17, 2017, 7:05 AM EDT
In force
6 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT

The radar

The Burlington radar (KCXX), 14 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS71 KBTV 160626
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
226 AM EDT Mon Oct 16 2017

NYZ028-035-VTZ002-005-009-162100-
/O.NEW.KBTV.FZ.W.0003.171017T0500Z-171017T1200Z/
Eastern Clinton-Eastern Essex-Western Franklin-Western Chittenden-
Western Addison-
Including the cities of Plattsburgh, Port Henry, Ticonderoga, 
St. Albans, Burlington, Middlebury, and Vergennes
226 AM EDT Mon Oct 16 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT TUESDAY...

The National Weather Service in Burlington has issued a Freeze
Warning, which is in effect from 1 AM to 8 AM EDT Tuesday.

* Locations...The Champlain Valley of New York and Vermont.

* Hazards...Freezing temperatures. 

* Temperatures...Lows in the lower 30s.

* Timing...Pre-dawn hours Tuesday. 

* Impacts...Uncovered vegetation will have the potential to be
  damaged or killed owing to freezing temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when freezing temperatures are
forecasted to threaten outdoor plants. Those with agricultural
interests in the warned area are advised to harvest or protect
tender vegetation. Also, potted plants normally left outdoors
should be covered or brought indoors.

&&

$$

VTZ001-162100-
/O.NEW.KBTV.FR.Y.0008.171017T0500Z-171017T1200Z/
Grand Isle-
Including the cities of Alburgh and South Hero
226 AM EDT Mon Oct 16 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT TUESDAY...

The National Weather Service in Burlington has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM EDT Tuesday.

* Locations...The Champlain Islands.

* Hazards...Scattered to widespread frost. 

* Temperatures...Lows in the mid 30s.

* Timing...Pre-dawn hours Tuesday. 

* Impacts...Sensitive outdoor plants may be killed if left
  uncovered due to the frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

BANACOS
2 follow-up statements
197 
WWUS71 KBTV 161845
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
245 PM EDT Mon Oct 16 2017

NYZ028-035-VTZ002-005-009-171200-
/O.CON.KBTV.FZ.W.0003.171017T0500Z-171017T1200Z/
Eastern Clinton-Eastern Essex-Western Franklin-Western Chittenden-
Western Addison-
Including the cities of Plattsburgh, Port Henry, Ticonderoga, 
St. Albans, Burlington, Middlebury, and Vergennes
245 PM EDT Mon Oct 16 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
TUESDAY...

The National Weather Service in Burlington continues the Freeze
Warning, from 1 AM to 8 AM EDT Tuesday.

* Locations...The Champlain Valley of New York and Vermont.

* Hazards...Freezing temperatures.

* Temperatures...Lows in the lower 30s.

* Timing...Pre-dawn hours Tuesday.

* Impacts...Uncovered vegetation will have the potential to be
  damaged or killed due to freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning is issued when freezing temperatures are
forecasted to threaten outdoor plants. Those with agricultural
interests in the warned area are advised to harvest or protect
tender vegetation. Also, potted plants normally left outdoors
should be covered or brought indoors.

&&

$$

VTZ001-171200-
/O.CON.KBTV.FR.Y.0008.171017T0500Z-171017T1200Z/
Grand Isle-
Including the cities of Alburgh and South Hero
245 PM EDT Mon Oct 16 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
TUESDAY...

The National Weather Service in Burlington continues the Frost
Advisory, from 1 AM to 8 AM EDT Tuesday.

* Locations...The Champlain Islands.

* Hazards...Scattered to widespread frost.

* Temperatures...Lows in the mid 30s.

* Timing...Pre-dawn hours Tuesday.

* Impacts...Sensitive outdoor plants may be killed if left
  uncovered due to frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

JMG
137 
WWUS71 KBTV 171105
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
705 AM EDT Tue Oct 17 2017

NYZ028-035-VTZ002-005-009-171215-
/O.CAN.KBTV.FZ.W.0003.000000T0000Z-171017T1200Z/
Eastern Clinton-Eastern Essex-Western Franklin-Western Chittenden-
Western Addison-
Including the cities of Plattsburgh, Port Henry, Ticonderoga, 
St. Albans, Burlington, Middlebury, and Vergennes
705 AM EDT Tue Oct 17 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Burlington has cancelled the
Freeze Warning for the Champlain Valley.

Temperatures will rapidly warm back above freezing under full
sunshine through mid-morning. Areas of frost will dissipate. 

$$

VTZ001-171215-
/O.CAN.KBTV.FR.Y.0008.000000T0000Z-171017T1200Z/
Grand Isle-
Including the cities of Alburgh and South Hero
705 AM EDT Tue Oct 17 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the
Frost Advisory for the Champlain Islands.

Temperatures will rapidly warm through the upper 30s under full 
sunshine through mid-morning. Areas of frost will dissipate. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this freeze warning went out at Oct 15, 10:30 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Oct 15, 10:30 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1030 PM EDT Sun Oct 15 2017

.SYNOPSIS...
The windy and warm conditions will continue through the first
part of the night tonight in advance of a slow moving cold
front. Wind gusts in the 30 to 50 mph range can be expected
across northern New York and 30 to 40 mph over the remainder of
the area. A line of showers...and possibly a thunderstorm...will
move across northern New York and may produce locally strong
wind gusts. As the the showers move into Vermont this evening
they will not be as strong...but will still be capable of
producing rather gusty winds. The front moves east of the area
after midnight tonight and winds will turn to the northwest and
usher in noticeably colder air to start the new work week.

&&

.NEAR TERM /UNTIL 6 PM MONDAY EVENING/...
As of 1030 PM EDT Sunday...Conditions quieting down as we head
towards midnight as the widely advertised cold front is shifting
into the St. Lawrence Valley this hour and the convective fine
line which brought severe winds to portions of central and
southern New York continues to decay and shift southeast away
from the forecast area. Gusty winds have abated below advisory
levels so have cancelled that hazard, but will remain brisk
through the overnight in the 15 to 25 mph range while turning to
the west/northwest behind the frontal boundary. Scattered
drizzle and showers currently on the radar scope will gradually
dissipate through the night, with lows Monday morning down into
the 40s.

On Monday...cold air advection continues and we keep a lot of
clouds in over the mountains and maybe a few mountain rain and
snow showers...especially in the morning. Highs will generally
be in the 40s to lower 50s.

&&

.SHORT TERM /6 PM MONDAY EVENING THROUGH TUESDAY NIGHT/...
As of 423 PM EDT Sunday...High pressure builds in Monday night
and colder and drier weather develop over the area. Winds taper
off and with clearing skies and light winds winds...lows Monday
night will be in the lower 20s to lower 30s. Places where the
frost/freeze program remain in effect...the Champlain Valley for
example...may need a frost advisory and the situation will
continue to be monitored.

Otherwise...dry weather is expected Tuesday and Tuesday night
with high pressure over the area and main storm track remaining
well north of the region...mainly across eastern Canada. High
temperatures will rebound into the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1212 PM EDT Sunday...Indian summer for the long term
except some have yet to see a freeze/frost although upcoming
Monday night may have changed that. Other question, given lack
of non-summer weather is this just an extension of summer?

The persistent and well advertised above normal pattern will
continue in this period. Normal Highs/Lows should be 50s/30s
respectively yet it looks like 60s and perhaps touching 70 during
this stretch with primarily 40s at night.

We start this period on Wed with zonal flow aloft primarily along
and north of area and some ridging ahead of northern stream closed
low and trof that will pass well to our north and bring a slight
wind shift and perhaps a intl border/mtn sprinkle on Thu.

Thereafter, SE CONUS Ridge dominates the flow with SW flow aloft and
surface high across eastern seaboard with our are just on
northern extent for SW return flow. Another northern stream
system approaches Great Lakes late Sun/Sun ngt with a threat of
showers but for us...perhaps some increasing clouds Sun aftn.

Next weekend looks sunnier and perhaps warmer than this weekend.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Through 00Z Tuesday...Strong and gusty winds continue from the
south and southwest through about 04z with gusts in the 30 to 40
knot range. A cold front will move across the area after 00z
and winds will eventually become more west and northwest with
time and start to taper off in speeds after 12z...but will still
see gusts in the 15 to 25 knot range. Ceilings through the
period will be in the VFR to MVFR categories. A line of showers
is currently moving across the area and will be ending by about
03z.

Outlook...

Monday Night: VFR. Patchy FROST.
Tuesday: VFR. Breezy. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Breezy. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.

&&

.MARINE...
A Lake Wind Advisory continues through tonight with south winds
in the 20 to 30 knot range and gusts to 35 knots. This will
continue to create very choppy conditions...especially over the
northern portions of the lake. Watch for a wind shift to the
west and northwest after midnight tonight with winds gradually
tapering off.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson/Lahiff
SHORT TERM...Evenson
LONG TERM...SLW
AVIATION...Neiles
MARINE...Evenson
Hazardous weather outlook, Oct 15, 10:31 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1031 PM EDT Sun Oct 15 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-170245-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
1031 PM EDT Sun Oct 15 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:26 AM EDTFrost AdvisoryBTVGrand Isle29 hr

Nearby

Freeze Warnings in Vermont, 2017Freeze Warnings in New York, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.